Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 

 

Algebraic families of nonzero elements
of Shafarevich-Tate groups


Authors: Jean-Louis Colliot-Thélène and Bjorn Poonen
Journal: J. Amer. Math. Soc. 13 (2000), 83-99
MSC (1991): Primary 11G10; Secondary 11G30, 11G35, 14H40, 14J27
Published electronically: August 20, 1999
MathSciNet review: 1697093
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Principal homogeneous spaces under an abelian variety defined over a number field $k$ may have rational points in all completions of the number field without having rational points over $k$. Such principal homogeneous spaces represent the nonzero elements of the Shafarevich-Tate group of the abelian variety.

We produce nontrivial, one-parameter families of such principal homogeneous spaces. The total space of these families are counterexamples to the Hasse principle. We show these may be accounted for by the Brauer-Manin obstruction.


References [Enhancements On Off] (What's this?)

  • [Am] M. Amer, Quadratische Formen über Funktionenkörpern, Dissertation, Mainz, 1976.
  • [Ar] Théorie des topos et cohomologie étale des schémas. Tome 3, Lecture Notes in Mathematics, Vol. 305, Springer-Verlag, Berlin-New York, 1973 (French). Séminaire de Géométrie Algébrique du Bois-Marie 1963–1964 (SGA 4); Dirigé par M. Artin, A. Grothendieck et J. L. Verdier. Avec la collaboration de P. Deligne et B. Saint-Donat. MR 0354654
  • [BPV] W. Barth, C. Peters, and A. Van de Ven, Compact complex surfaces, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 4, Springer-Verlag, Berlin, 1984. MR 749574
  • [BLR] Siegfried Bosch, Werner Lütkebohmert, and Michel Raynaud, Néron models, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 21, Springer-Verlag, Berlin, 1990. MR 1045822
  • [Br] Armand Brumer, Remarques sur les couples de formes quadratiques, C. R. Acad. Sci. Paris Sér. A-B 286 (1978), no. 16, A679–A681 (French, with English summary). MR 0498374
  • [CG] J. W. S. Cassels and M. J. T. Guy, On the Hasse principle for cubic surfaces, Mathematika 13 (1966), 111–120. MR 0211966
  • [CT] J.-L. Colliot-Thélène, The Hasse principle in a pencil of algebraic varieties, Number theory (Tiruchirapalli, 1996) Contemp. Math., vol. 210, Amer. Math. Soc., Providence, RI, 1998, pp. 19–39. MR 1478483, 10.1090/conm/210/02782
  • [CTS] J.-L. Colliot-Thélène and J.-J. Sansuc, La descente sur les variétés rationnelles, Journées de Géometrie Algébrique d’Angers, Juillet 1979/Algebraic Geometry, Angers, 1979, Sijthoff & Noordhoff, Alphen aan den Rijn—Germantown, Md., 1980, pp. 223–237 (French). MR 605344
  • [CTKS] Jean-Louis Colliot-Thélène, Dimitri Kanevsky, and Jean-Jacques Sansuc, Arithmétique des surfaces cubiques diagonales, Diophantine approximation and transcendence theory (Bonn, 1985) Lecture Notes in Math., vol. 1290, Springer, Berlin, 1987, pp. 1–108 (French). MR 927558, 10.1007/BFb0078705
  • [CTSSD] Jean-Louis Colliot-Thélène, Jean-Jacques Sansuc, and Peter Swinnerton-Dyer, Intersections of two quadrics and Châtelet surfaces. I, J. Reine Angew. Math. 373 (1987), 37–107. MR 870307
  • [DM] P. Deligne and D. Mumford, The irreducibility of the space of curves of given genus, Inst. Hautes Études Sci. Publ. Math. 36 (1969), 75–109. MR 0262240
  • [EGA IV] A. Grothendieck, Éléments de géométrie algébrique. IV. Étude locale des schémas et des morphismes de schémas. III, Inst. Hautes Études Sci. Publ. Math. 28 (1966), 255. MR 0217086
  • [Gr1] A. Grothendieck, Technique de descente et théorèmes d'existence en géométrie algébrique. V. Les schémas de Picard: théorèmes d'existence, in Séminaire Bourbaki, Vol. 7, Exp. 232, 143-161, Soc. Math. France, Paris, 1995. CMP 98:09
  • [Gr2] A. Grothendieck, Le groupe de Brauer III: exemples et compléments, pp. 88-188 in Dix exposés sur la cohomologie des schémas, Adv. Stud. Pure Math., 3, North-Holland, Amsterdam, 1968. MR 39:5586c
  • [Ha] David Harari, Méthode des fibrations et obstruction de Manin, Duke Math. J. 75 (1994), no. 1, 221–260 (French). MR 1284820, 10.1215/S0012-7094-94-07507-8
  • [Ha2] D. Harari, Weak approximation and non-abelian fundamental groups, preprint, October 1998.
  • [HS] D. Harari and A. N. Skorobogatov, Non-abelian cohomology and rational points, preprint, May 1999.
  • [Ja] Uwe Jannsen, Principe de Hasse cohomologique, Séminaire de Théorie des Nombres, Paris, 1989–90, Progr. Math., vol. 102, Birkhäuser Boston, Boston, MA, 1992, pp. 121–140 (French). MR 1476733, 10.1007/978-1-4757-4269-5_10
  • [Ka] Groupes de monodromie en géométrie algébrique. II, Lecture Notes in Mathematics, Vol. 340, Springer-Verlag, Berlin-New York, 1973 (French). Séminaire de Géométrie Algébrique du Bois-Marie 1967–1969 (SGA 7 II); Dirigé par P. Deligne et N. Katz. MR 0354657
  • [Lic] Stephen Lichtenbaum, Duality theorems for curves over 𝑝-adic fields, Invent. Math. 7 (1969), 120–136. MR 0242831
  • [Lin] C.-E. Lind, Untersuchungen über die rationalen Punkte der ebenen kubischen Kurven vom Geschlecht Eins, Thesis, University of Uppsala, 1940.
  • [Liu] Qing Liu, Modèles entiers des courbes hyperelliptiques sur un corps de valuation discrète, Trans. Amer. Math. Soc. 348 (1996), no. 11, 4577–4610 (French, with English summary). MR 1363944, 10.1090/S0002-9947-96-01684-4
  • [Ma1] Y. I. Manin, Le groupe de Brauer-Grothendieck en géométrie diophantienne, Actes du Congrès International des Mathématiciens (Nice, 1970) Gauthier-Villars, Paris, 1971, pp. 401–411. MR 0427322
  • [Ma2] Yu. I. Manin, Cubic forms, 2nd ed., North-Holland Mathematical Library, vol. 4, North-Holland Publishing Co., Amsterdam, 1986. Algebra, geometry, arithmetic; Translated from the Russian by M. Hazewinkel. MR 833513
  • [Mi1] James S. Milne, Étale cohomology, Princeton Mathematical Series, vol. 33, Princeton University Press, Princeton, N.J., 1980. MR 559531
  • [Mi2] J. S. Milne, Arithmetic duality theorems, Perspectives in Mathematics, vol. 1, Academic Press, Inc., Boston, MA, 1986. MR 881804
  • [Mo] L. J. Mordell, Rational points on cubic surfaces, Publ. Math. Debrecen 1 (1949), 1–6. MR 0030982
  • [MFK] D. Mumford, J. Fogarty, and F. Kirwan, Geometric invariant theory, 3rd ed., Ergebnisse der Mathematik und ihrer Grenzgebiete (2) [Results in Mathematics and Related Areas (2)], vol. 34, Springer-Verlag, Berlin, 1994. MR 1304906
  • [PS] B. Poonen and M. Stoll, The Cassels-Tate pairing on polarized abelian varieties, to appear in Ann. of Math.
  • [Re] Hans Reichardt, Einige im Kleinen überall lösbare, im Grossen unlösbare diophantische Gleichungen, J. Reine Angew. Math. 184 (1942), 12–18 (German). MR 0009381
  • [Sc] Claus Scheiderer, Real and étale cohomology, Lecture Notes in Mathematics, vol. 1588, Springer-Verlag, Berlin, 1994. MR 1321819
  • [ST] Jean-Pierre Serre and John Tate, Good reduction of abelian varieties, Ann. of Math. (2) 88 (1968), 492–517. MR 0236190
  • [SGA4] SGA 4, Théorie des topos et cohomologie étale des schémas, Tome 1. Théorie des topos. Séminaire de Géométrie Algébrique du Bois-Marie 1963-1964. Dirigé par M. Artin, A. Grothendieck, et J. L. Verdier. Avec la collaboration de N. Bourbaki, P. Deligne et B. Saint-Donat. Lecture Notes in Mathematics, Vol. 269, Springer-Verlag, Berlin-New York, 1972.
  • [Sk] A. N. Skorobogatov, Beyond the Manin obstruction, Invent. Math. 135 (1999), no. 2, 399-424. CMP 99:07
  • [SD1] H. P. F. Swinnerton-Dyer, Two special cubic surfaces, Mathematika 9 (1962), 54–56. MR 0139989
  • [SD2] Peter Swinnerton-Dyer, The Brauer group of cubic surfaces, Math. Proc. Cambridge Philos. Soc. 113 (1993), no. 3, 449–460. MR 1207510, 10.1017/S0305004100076106
  • [vGY] J. Van Geel and V. I. Yanchevskii, Indices of hyperelliptic curves over 𝑝-adic fields, Manuscripta Math. 96 (1998), no. 3, 317–333. MR 1638165, 10.1007/s002290050070

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (1991): 11G10, 11G30, 11G35, 14H40, 14J27

Retrieve articles in all journals with MSC (1991): 11G10, 11G30, 11G35, 14H40, 14J27


Additional Information

Jean-Louis Colliot-Thélène
Affiliation: C.N.R.S., Mathématiques, Bâtiment 425, Université de Paris-Sud, F-91405 Orsay, France
Email: colliot@math.u-psud.fr

Bjorn Poonen
Affiliation: C.N.R.S., Mathématiques, Bâtiment 425, Université de Paris-Sud, F-91405 Orsay, France
Email: poonen@math.berkeley.edu

DOI: http://dx.doi.org/10.1090/S0894-0347-99-00315-X
Keywords: Shafarevich-Tate group, Brauer-Manin obstruction, Hasse principle, cubic surface, Cassels-Tate pairing, Lefschetz pencil
Received by editor(s): January 8, 1999
Received by editor(s) in revised form: June 9, 1999
Published electronically: August 20, 1999
Additional Notes: Most of the research for this paper was done while the authors were both enjoying the hospitality of the Isaac Newton Institute, Cambridge, England. The first author is a researcher at C.N.R.S. The second author is partially supported by NSF grant DMS-9801104, a Sloan Fellowship, and a Packard Fellowship.
Article copyright: © Copyright 1999 American Mathematical Society